Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 233, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 8:16 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 8:16 PM CDT (01:16 UTC)
- Expired
- Jun 22, 2017, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:21 PM CDT | NON-TSTM WND GST 77 | 1 Ese Scott City, KS | MESONET STATION KTQK, 1 ESE SCOTT CITY. |
| Jun 22, 8:21 PM CDT | NON-TSTM WND GST 77 | 1 Se Scott City, KS | MESONET STATION KTQK, 1 ESE SCOTT CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
899
WUUS53 KDDC 230116
SVRDDC
KSC055-101-171-230215-
/O.NEW.KDDC.SV.W.0233.170623T0116Z-170623T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
816 PM CDT THU JUN 22 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Finney County in southwestern Kansas...
Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 915 PM CDT
* At 816 PM CDT, a severe thunderstorm was located near Scott City,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Dighton, Healy, Alamota, Shields, Modoc, Grigston,
Pendennis, Shallow Water, Pence, Amy, Friend, Manning, Scott State
Lake, The Tractor Elevator, Finney State Lake and The Tennis
Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10028 3814 10027 3814 10108 3870 10113
TIME...MOT...LOC 0116Z 261DEG 31KT 3845 10090
HAIL...1.00IN
WIND...60MPH
$$
RBURG3 follow-up statements
744
WWUS53 KDDC 230141
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
841 PM CDT THU JUN 22 2017
KSC055-101-171-230215-
/O.CON.KDDC.SV.W.0233.000000T0000Z-170623T0215Z/
Finney KS-Scott KS-Lane KS-
841 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN FINNEY...SCOTT AND LANE COUNTIES...
At 841 PM CDT, a severe thunderstorm was located 4 miles west of
Grigston, or 6 miles east of Scott City, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott City, Dighton, Healy, Alamota, Shields, Grigston, Pendennis,
Shallow Water, Amy, Friend, Manning, Scott State Lake, The Tractor
Elevator, Finney State Lake and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10028 3814 10027 3814 10100 3870 10099
TIME...MOT...LOC 0141Z 262DEG 21KT 3847 10079
HAIL...1.00IN
WIND...60MPH
$$
RBURG175
WWUS53 KDDC 230202
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
902 PM CDT THU JUN 22 2017
KSC171-230212-
/O.CAN.KDDC.SV.W.0233.000000T0000Z-170623T0215Z/
Scott KS-
902 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3870 10028 3814 10027 3815 10066 3870 10067
TIME...MOT...LOC 0202Z 261DEG 31KT 3850 10056
$$
KSC055-101-230215-
/O.CON.KDDC.SV.W.0233.000000T0000Z-170623T0215Z/
Finney KS-Lane KS-
902 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FINNEY AND LANE COUNTIES...
At 902 PM CDT, a severe thunderstorm was located near Amy, or 5 miles
west of Dighton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Healy, Alamota, Shields, Pendennis, Amy and Finney State
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10028 3814 10027 3815 10066 3870 10067
TIME...MOT...LOC 0202Z 261DEG 31KT 3850 10056
HAIL...1.00IN
WIND...60MPH
$$
RBURG233
WWUS53 KDDC 230214
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
914 PM CDT THU JUN 22 2017
KSC055-101-230223-
/O.EXP.KDDC.SV.W.0233.000000T0000Z-170623T0215Z/
Finney KS-Lane KS-
914 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY AND LANE
COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3870 10028 3814 10027 3815 10066 3870 10067
TIME...MOT...LOC 0213Z 261DEG 31KT 3851 10044
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 22, 6:02 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Thu Jun 22 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 22 2017 A surface cold front will extend from west central and north central Kansas by late day. A surface trough of low pressure will extend south from this cold front into extreme southwest Kansas. Scattered convection once again is expected to develop along these boundaries after 2 pm and given the model soundings and DCAPE it appears that the main hazard from these storms late day/early tonight will be strong gusty winds of 60 to 70 mph. Brief heavy rainfall and some hail can also be expected. Hail mainly up to the size of quarters will be possible but a few half dollar ball size hail are not completely out of the question. On Friday an area of high pressure will begin to build into western Kansas as the surface cold front drops south across the Texas Panhandle and western Oklahoma. There will be some clouds along with a chance for thunderstorms during the day as a mid level baroclinic zone ahead of an upper level trough crosses the Western High Plains. Given the expected cloud cover on Friday am favoring going a little cooler than the latest guidance for highs across much of western Kansas. The previous forecast still looks on track with highs mainly in the 75 to 80 degree range. Although we will have a chance for convection during the day on Friday the chance for severe weather is not expected. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 22 2017 An upper level ridge axis will amplify across the Pacific northwest early this weekend, and then cross the western United States late week into early next week. East of this upper ridge axis a northwesterly flow will be present across the Rockies and the Plains as several upper level waves embedded in this flow crosses the Rockies and move out into the Central Plains. As each of this upper waves cross the Central Plains over the weekend and early next week there will be a chance for showers and thunderstorms across western Kansas. At the surface a cool dome of high pressure will cross the central Plains this weekend and based on the 900mb to 850mb temperatures it will be unseasonably cool. The highs this weekend will be mainly in the 70s. If mostly cloudy conditions do develop ahead of any one of the expected upper level waves during the afternoon hours this weekend then highs may even end up being a few degrees cooler than this. Cloud cover during the overnight period will also be important. Given the expected winds Saturday night and Sunday night...if we can get a period of clear skies towards daybreak then lows may be around 50 degrees for portions of western Kansas which would be close to the record lows for this time of year. A warming trend will return early next week as down slope flow improves and a trough of low pressure develops along the lee of the Rockies. Highs are expect to quickly warm through the 80s with mid to even a few upper 90s becoming possible across portions of western Kansas by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 A small area of thunderstorms will move southeastward across southwest Kansas through late this evening, potentially affecting KGCK with brief periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Friday morning. Southerly winds 10 to 20kt will persist across central and much of southwest Kansas through late this evening then turn north-northeasterly 15 to 25kt overnight as a weak cold front pushes across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 57 78 / 30 30 0 10 GCK 60 76 55 78 / 40 30 10 10 EHA 60 74 56 76 / 50 20 10 10 LBL 64 76 58 77 / 40 20 10 10 HYS 63 76 55 78 / 40 40 0 10 P28 69 82 58 82 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 17 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu Jun 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening thunderstorms are possible across far western Kansas. 60 to 70 mph outflows and some hail up to walnut size will be possible. Another round of overnight thunderstorms is also possible, however, the severity of these storms will be lower. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of thunderstorms through this period. It is too early to determine the risks. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 22, 6:13 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 S JOHNSON CITY 37.50N 101.76W
06/22/2017 E1.00 INCH STANTON KS PUBLIC
&&Special weather statement, Jun 22, 6:37 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 637 PM CDT THU JUN 22 2017 KSZ063-076-077-230045- Gray KS-Finney KS-Haskell KS- 637 PM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...GRAY AND NORTHERN HASKELL COUNTIES UNTIL 745 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Plymell, or 15 miles south of Garden City, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Cimarron, Montezuma, Holcomb, Pierceville, Ingalls, Copeland, Ensign, Charleston, Plymell, Garden City Regional Airport and The Haggard Elevator. LAT...LON 3752 10107 3806 10097 3801 10024 3750 10022 TIME...MOT...LOC 2337Z 269DEG 15KT 3777 10096 RBURG
Local storm report, Jun 22, 7:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 3 N INGALLS 37.87N 100.45W
06/22/2017 E64 MPH GRAY KS EMERGENCY MNGR
&&Special weather statement, Jun 22, 7:47 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
747 PM CDT THU JUN 22 2017
KSZ043-062-063-230145-
Finney KS-Kearny KS-Scott KS-
747 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY AND SCOTT COUNTIES UNTIL 845 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Leoti, moving east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scott City, Holcomb, Modoc, Grigston, Shallow Water, Pence, Friend,
Manning, Scott State Lake, The Tractor Elevator, The Lowe Elevator,
The Wolf Elevator and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 10154 3827 10112 3870 10113 3870 10070
3801 10069 3799 10153
TIME...MOT...LOC 0047Z 291DEG 27KT 3838 10135
RBURGLocal storm report, Jun 22, 8:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 2 NNE DODGE CITY 37.78N 100.00W
06/22/2017 E60 MPH FORD KS NWS EMPLOYEE
&&Local storm report, Jun 22, 8:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
06/22/2017 M62 MPH FORD KS ASOS
DDC ASOS.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| Jun 22, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane | 43 min |
| Jun 22, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 44 min |
| Jun 22, 7:47 PM CDT | Special Weather Statement | DDC | Finney, Scott | 58 min |
| Jun 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| Jun 22, 8:40 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 65 min |
| Jun 22, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 30 min |
| Jun 22, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 52 min |
| Jun 22, 8:59 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt | 61 min |
| Jun 22, 9:12 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 63 min |
| Jun 22, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 21 min |
| Jun 22, 10:24 PM CDT | Special Weather Statement | DDC | Rush | 36 min |
| Jun 22, 11:33 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 23, 2:09 AM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 23, 10:03 AM CDT | Special Weather Statement | DDC | Lane | 27 min |
| Jun 23, 10:29 AM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.